Lightning, Scott
- When
- July 21, 2:00 AM EST
- Where
- Scott County, Winfield
- Reported by
- NEWSPAPER
- Coordinates
- 36.429, -84.503 (the zone’s center; the record gives no point)
Several head of cattle, seven cows and three calves; died when the elm tree they were standing near was struck by lightning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Several head of cattle, seven cows and three calves; died when the elm tree they were standing near was struck by lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 20, 7:55 PM EST, 6 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 855 PM EDT WED JUL 20 2005 .DISCUSSION... DUE TO LOSS OF DAYTIME HEATING...THUNDERSTORM ACTIVITY HAS DECREASED TO ONLY ISOLATED SHOWERS AND THUNDERSTORMS. WILL MAINTAIN A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT...BUT OVERALL...MOST LOCATIONS WILL BE DRY. LOW TEMPERATURE FORECAST LOOKS GOOD. SOME PATCHY FOG POSSIBLE. OVERALL...ONLY COSMETIC CHANGES TO CURRENT FORECAST. HAVE A GOOD NIGHT. && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......NONE. VA......NONE. && DH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 445 AM EDT WED JUL 20 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-211000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 445 AM EDT (345 AM CDT) WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... THE AIRMASS WILL REMAIN WARM...MOIST...AND UNSTABLE ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TODAY AND THIS EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE SOUTHERN TENNESSEE VALLEY TODAY WITH SCATTERED ACTIVITY FROM ABOUT INTERSTATE 40 NORTH. LOCALIZED MINOR FLOODING IS POSSIBLE...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAINFALL TUESDAY...BUT WIDESPREAD FLOODING IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... UPPER LEVEL RIDGE OF HIGH PRESSURE MOVES EAST FROM THE CENTRAL STATES AND MERGES WITH BERMUDA HIGH OFF THE SOUTHEAST COAST. UPPER LEVEL IMPULSES MOVING SOUTHEAST AROUND THE RIDGE MAY AFFECT NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA THURSDAY NIGHT AND FRIDAY WITH MORE SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TD
The Knoxville radar (KMRX), 103 km away, was scanning. The volume nearest the first event began at 07:01 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465634.